Delirium in seniors linked to higher risk of dementia, study finds

Share this article:

Seniors who have experienced episodes of delirium have a significant risk of developing dementia, new research suggests.           

Delirium, a mental state with acute bouts of confusion and disorientation, affects about 15% of hospitalized seniors. It has long been characterized as a temporary side effect of infection, medications or inpatient procedures. Delirium also is associated with an increased risk for nursing home admission.

Investigators from University of Cambridge and the University of Eastern Finland followed a group of 553 people aged 85 and over for 10 years. In the people without pre-existing dementia, bouts of delirium resulted in an eight-fold increase in the risk for dementia. Moreover, in participants with existing dementia, delirium worsened the severity of their symptoms and increased their risk of mortality.

The study was published Aug. 9 in the journal Brain.

Share this article:

More in News

Skilled nursing facilities with poor quality ratings do not readmit more patients to hospitals, researchers find

Skilled nursing facilities with poor quality ratings do ...

Low-quality and high-quality skilled nursing facilities readmit about the same proportion of residents to hospitals, suggest research findings recently published in the American Journal of Medical Quality.

Cipro and related antibiotics increase MRSA risk in long-term care facilities, study ...

Long-term care residents on a fluoroquinolone antibiotic such as Cipro are at an increased risk for methicillin-resistant Staphylococcus aureus, researchers in France have found.

Jonathan Blum, who oversaw long-term care reforms, resigns as head of Medicare

The nation's top Medicare official, Jonathan Blum, is leaving his post next month, news outlets reported Tuesday. Blum became a familiar figure to long-term care providers through Open Door Forum calls and other outreach efforts during his five-year tenure, as he guided implementation of Medicare ...